Thunderstorm Wind, Miller
- When
- July 16, 12:00 PM CST
- Where
- Miller County, 1.28 mi WSW of Olean
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -92.550
A large tree was down on Highway 87.
Thunderstorms produced localized damaging winds in portions of central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms produced localized damaging winds in portions of central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 11:29 AM CST, 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 1229 PM CDT Sun Jul 16 2023 Key Messages: 1. Isolated shower and thunderstorm chances this afternoon across central Missouri. Additional low chances through Monday. 2. Warming trend into mid-week with increasing confidence in excessive heat. 3. Additional rain chances late week with temperatures returning to near normal. .SHORT TERM...(Today and Tonight) Issued at 230 AM CDT Sun Jul 16 2023 Today: A dry start to the day with little to no cloud cover this morning. Expect some haze in the skies through this morning, shifting east through the afternoon. This is the result of wildfire smoke across portions of Canada. An upper-level ridge continues to build across the desert southwest and will support a warming trend today into early this week as it builds east. Expect west/southwest winds to advect in low-level moisture as highs climb into the lower to middle 90s. Meanwhile, the region remains in northwest flow on the eastern periphery of the ridge. This will support daily chances for isolated to scattered showers and thunderstorm chances (20-40%) later today into early this week. The first wave of energy moves through the central CONUS late this afternoon into the evening, with the highest rain chances across central Missouri. SPC Day 1 Convective Outlook highlights this area in a marginal risk today, with the potential for an isolated strong to severe thunderstorm. This potential is characterized by increasing instability in the vicinity of weak shear. Primary hazards with any thunderstorms that develop are strong wind gusts, small hail, lightning, and heavy downpours. The extent of coverage appears to be limited as shown on recent CAMs and will be primarily daytime driven. Tonight: A few showers and thunderstorms may linger into Monday morning in the vicinity of nocturnal low-level jet across the area. However, coverage remains limited, with the best chances remaining along and north of Interstate 44 into Monday morning. Overnight lows fall into the middle to upper 60s. .LONG TERM...(Monday through Sunday) Issued at 230 AM CDT Sun Jul 16 2023 Monday: Slightly cooler on Monday afternoon with a weak frontal passage with highs in the upper 80s to lower 90s. The area remains in northwest flow into Monday with afternoon and evening chances (20-40%) for scattered showers and thunderstorms. Much of the area will remain dry through Monday. Tuesday-Wednesday: By Tuesday, the upper-level ridge builds further east into the central CONUS. This will support an additional warmup with rain chances being suppressed further east through at least Wednesday. Southwest winds will gust upwards of 25 to 30 mph on Tuesday and Wednesday as warm air advects into the area. There is the potential for excessive heat across the area into mid- week. Tuesday will feature highs ranging from lower 90s to the east to upper 90s to near 100 across the west. The hottest day of the week comes on Wednesday as highs reach into the upper 90s to near 100 for most of the area. Confidence continues to increase in above normal temperatures being supplemented by heat indicies of 100 to 105+. This will introduce the potential for heat headlines heading into mid-week. Thursday-Friday: By Thursday, the upper-level pattern becomes more northwesterly as the ridge retreats to the western CONUS. Expect a frontal passage to sink south Thursday into Friday, supporting chances for scattered showers and thunderstorms. Temperatures ahead of the frontal passage will likely reach into the middle to upper 90s on Thursday afternoon. As the front sinks south of the area on Friday, associated rain chances will shift south as well. Expect high in the middle to upper 80s on Friday afternoon. Saturday-Sunday: Shower and thunderstorm chances (10-20%) linger into Saturday across the Missouri/Arkansas border. In general, most of the area is forecast to remain dry through next weekend. Expect daily highs near normal for mid-July in the upper 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1226 PM CDT Sun Jul 16 2023 Confidence is high that VFR conditions will prevail through the TAF period with some mid/high clouds moving down into the area this afternoon and evening. Any rain/storm chances remain too low to include with the exception of a prob30 group overnight at JLN. Overall confidence in any precip occuring is low. Winds will generally remain out of the west less than 12kts. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Perez LONG TERM...Perez AVIATION...Burchfield
Hazardous Weather Outlook National Weather Service Springfield MO 539 AM CDT Sun Jul 16 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 539 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Isolated showers and thunderstorms may develop across portions of central Missouri this afternoon into the evening. An isolated strong to severe thunderstorm is possible, capable of producing damaging wind gust up to 60 mph and quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional shower and thunderstorm chances on Monday and Tuesday, and Thursday into Friday across portions of the area. Excessive heat builds into the area through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
Preliminary Local Storm Report
National Weather Service Springfield MO
1010 AM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Tstm Wnd Dmg 1 E Cape Fair 36.73N 93.49W
07/14/2023 Stone MO Public
Delayed Report. Extensive tree damage in the
Bridgeport area near Cape Fair. Full trees
down and some uprooted. Numerous large limbs
down. Minor damage to signs.
&&
MBPreliminary Local Storm Report
National Weather Service Springfield MO
1019 AM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Dmg Hollister 36.62N 93.22W
07/14/2023 Taney MO Public
delayed report of multiple large tree limbs
down in Hollister.
&&
MBPreliminary Local Storm Report
National Weather Service Springfield MO
1023 AM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Dmg 1 NW Kimberling City 36.65N 93.43W
07/14/2023 Stone MO Emergency Mngr
Delayed report of large tree limbs down near
Kimberling City.
&&
MBPreliminary Local Storm Report
National Weather Service Springfield MO
1215 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Tstm Wnd Dmg 4 SE Crocker 37.91N 92.22W
07/12/2023 Pulaski MO Public
Delayed Report. DD highway in Pulaski County
near crocker, mo. Lots of large limbs and
several whole trees down, broken and or
uprooted.
&&
MBPreliminary Local Storm Report...Summary
National Weather Service Springfield MO
1218 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg Uniontown 37.85N 94.98W
07/14/2023 Bourbon KS Emergency Mngr
Round bales moved in the wind and power
lines down. Picture sent in email. Time
based on radar.
0620 PM Tstm Wnd Dmg Girard 37.51N 94.84W
07/14/2023 Crawford KS Fire Dept/Rescue
Several large tree limbs down and
transformers blown in Girard. Unknown size
other than large. Time based on radar.
0621 PM Tstm Wnd Dmg Carona 37.28N 94.86W
07/14/2023 Cherokee KS Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0632 PM Tstm Wnd Gst Arcadia 37.64N 94.62W
07/14/2023 E70 MPH Crawford KS Fire Dept/Rescue
Winds estimated 70 mph with damage and power
outages. Time based on radar.
0632 PM Tstm Wnd Dmg Fort Scott 37.84N 94.71W
07/14/2023 Bourbon KS Fire Dept/Rescue
Several roadways are blocked by trees with
many powerlines down. Time based on radar.
0636 PM Tstm Wnd Dmg 6 N Asbury 37.36N 94.62W
07/14/2023 Jasper MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0639 PM Tstm Wnd Gst 4 N Crestline 37.22N 94.71W
07/14/2023 M60 MPH Cherokee KS Broadcast Media
The line has just worked in, we have winds
right at 60 mph in central Cherokee County.
0646 PM Tstm Wnd Gst 1 NE Airport Drive 37.15N 94.50W
07/14/2023 M54 MPH Jasper MO ASOS
ASOS station KJLN Joplin ASOS.
0654 PM Tstm Wnd Dmg 2 W Joplin 37.09N 94.54W
07/14/2023 Jasper MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken. Time based on radar.
0713 PM Tstm Wnd Dmg 1 WNW Neosho 36.87N 94.38W
07/14/2023 Newton MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0715 PM Tstm Wnd Dmg 1 SW Neosho 36.86N 94.38W
07/14/2023 Newton MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken. Time based on radar.
0720 PM Tstm Wnd Dmg 1 ENE Dudenville 37.31N 94.08W
07/14/2023 Jasper MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0732 PM Tstm Wnd Dmg 1 ENE Dudenville 37.31N 94.08W
07/14/2023 Jasper MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0735 PM Tstm Wnd Dmg Monett 36.91N 93.93W
07/14/2023 Barry MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0735 PM Tstm Wnd Gst 3 SSW Pierce City 36.91N 94.01W
07/14/2023 M60 MPH Barry MO AWOS
Monett Airport wind gust of 60 mph.
0737 PM Tstm Wnd Dmg 2 SE Purdy 36.80N 93.90W
07/14/2023 Barry MO Public
8 inch limbs down. Some power poles moved
around 10 degrees. Delayed report.
0740 PM Tstm Wnd Dmg 3 SW Cane Hill 37.54N 93.77W
07/14/2023 Dade MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0742 PM Tstm Wnd Dmg 1 N Purdy 36.83N 93.92W
07/14/2023 Barry MO Law Enforcement
1 mile north of Purdy, multiple reports of a
roof blown off chicken houses, power lines
down, and large round hay bails blown across
the road.
0745 PM Tstm Wnd Dmg Cassville 36.68N 93.87W
07/14/2023 Barry MO Fire Dept/Rescue
Corrects previous tstm wnd dmg report from
Cassville. Small limb fell in front of door,
that an officer was able to move and free
the resident.
0800 PM Tstm Wnd Dmg Monett 36.92N 93.93W
07/14/2023 Barry MO Public
Fallen tree took out powerlines.
0806 PM Tstm Wnd Dmg 1 E Cape Fair 36.73N 93.49W
07/14/2023 Stone MO Public
Delayed Report. Extensive tree damage in the
Bridgeport area near Cape Fair. Full trees
down and some uprooted. Numerous large limbs
down. Minor damage to signs.
0810 PM Tstm Wnd Dmg 1 NW Kimberling City 36.65N 93.43W
07/14/2023 Stone MO Emergency Mngr
Delayed report of large tree limbs down near
Kimberling City.
0812 PM Tstm Wnd Dmg 1 S Republic 37.11N 93.48W
07/14/2023 Greene MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0814 PM Tstm Wnd Dmg 1 SSE Indian Point 36.63N 93.34W
07/14/2023 Stone MO Public
Report from mPING: Trees uprooted or
snapped; Roof blown off. Delayed report and
time based on radar.
0815 PM Tstm Wnd Gst 2 W West Branson 36.70N 93.40W
07/14/2023 M54 MPH Stone MO AWOS
Branson West Airport.
0816 PM Tstm Wnd Gst 1 SW Table Rock 36.59N 93.32W
07/14/2023 M85 MPH Stone MO Emergency Mngr
Measurement is from the Branson Belle. Time
is radar estimated.
0820 PM Tstm Wnd Dmg 1 SSW Reeds Spring 36.73N 93.39W
07/14/2023 Stone MO Public
Tree damage, branches down (3+ inches).
Delayed report.
0821 PM Tstm Wnd Gst 5 SSE Willard 37.24N 93.39W
07/14/2023 M53 MPH Greene MO ASOS
Springfield ASOS gusted to 53 mph at 821 pm.
0825 PM Tstm Wnd Dmg Hollister 36.62N 93.22W
07/14/2023 Taney MO Public
delayed report of multiple large tree limbs
down in Hollister.
0825 PM Tstm Wnd Dmg 1 NNE Table Rock 36.62N 93.29W
07/14/2023 Taney MO Fire Dept/Rescue
6 to 8 inch tree limbs down in the skyview
area.
0825 PM Tstm Wnd Dmg 2 N Lampe 36.59N 93.43W
07/14/2023 Stone MO Emergency Mngr
Tree branches on roof and part of roof blew
off.
0830 PM Tstm Wnd Dmg 2 S Table Rock 36.57N 93.30W
07/14/2023 Taney MO Public
Pictures of trees down over the road.
0830 PM Tstm Wnd Dmg 2 W Branson 36.64N 93.25W
07/14/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0830 PM Tstm Wnd Dmg 2 W Branson 36.64N 93.25W
07/14/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0830 PM Tstm Wnd Dmg 3 SSW Table Rock 36.56N 93.32W
07/14/2023 Stone MO Emergency Mngr
*** 1 FATAL ***
Corrects previous tstm wnd dmg report from 3
SSW Table Rock. Tree fell on camper trailer.
0836 PM Tstm Wnd Dmg 2 ENE Merriam Woods 36.73N 93.14W
07/14/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0837 PM Tstm Wnd Dmg 2 SSE Springfield 37.18N 93.28W
07/14/2023 Greene MO Amateur Radio
tree blocking roadway at National and
Seminole.
0838 PM Tstm Wnd Dmg 1 NNW Table Rock 36.61N 93.30W
07/14/2023 Taney MO Amateur Radio
Amateur radio reports several 2 to 3 inch
trees down.
0839 PM Tstm Wnd Dmg 2 WNW Galloway 37.15N 93.27W
07/14/2023 Greene MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0840 PM Tstm Wnd Dmg 1 NNW Branson 36.66N 93.23W
07/14/2023 Taney MO Amateur Radio
Law enforcement reports numerous trees down
in Branson area. Time based on radar.
0840 PM Tstm Wnd Dmg 1 N Forsyth 36.70N 93.12W
07/14/2023 Taney MO Amateur Radio
Amateur Radio reports 15 inch tree down on
Chishom Trail in Forsyth. Time based on
radar.
0842 PM Tstm Wnd Dmg 3 ESE Springfield 37.18N 93.24W
07/14/2023 Greene MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time based on radar.
0843 PM Tstm Wnd Dmg 1 N Forsyth 36.70N 93.12W
07/14/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0850 PM Tstm Wnd Gst 2 NNE Ridgedale 36.53N 93.20W
07/14/2023 M48 MPH Taney MO AWOS
AWOS station KBBG Branson AWOS.
0900 PM Tstm Wnd Dmg 1 ENE Forsyth 36.69N 93.09W
07/14/2023 Taney MO Amateur Radio
power pole blown down and 2 to 3 inch limbs
down.
0905 PM Tstm Wnd Dmg 1 SSE Protem 36.51N 92.84W
07/14/2023 Taney MO Public
Via Social media delayed report. Multiple
trees down on Mcbride Road in the Protem Mo
area.
&&The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
A large tree was down on Highway 87.
Several tree were reported down.
A large tree fell on powerlines causing power outages.
A large tree fell on a power line causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122107, 1122108, 1122109, 1122110.